Thank you for your inquiry.
Serum sickness due to influenza vaccine is relatively rare, but has been reported. The Oxford Journals is the largest series, of which I am aware, of patients who have experienced a serum sickness-like reaction to this vaccine.
Unfortunately, it does not discuss potential strategies for readministration of the vaccine, and to my knowledge, there is no definitive method to reduce the risk of readministration. In addition, we have no statistical data which would allow us to predict the likelihood of a recurrent serum sickness-like reaction after readministration.
Since serum sickness reactions, in their classical form, depend upon the ratio of antigen to antibody, the only thing I can think of that you might try would be to give the vaccine in graded amounts to alter the dynamic that resulted in an antigen antibody reaction with immune complexes, the size of which predisposed to the reaction.
Another thing that you could consider is giving the intradermal vaccine which is administered in far lesser amounts. Of the two, I would personally choose the new intradermal vaccine as the preferred strategy.
Although officially it states that this vaccine is indicated only up to 64 years of age, it still might be an alternative that you should consider.
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.